Iowa, 2016

Flash Flooding and Hail in Iowa, July 17 to 18, 2016

July 17 to 18, 2016 · NWS DMX · 23 events in 10 counties and zones

A cold front moved through the state during the afternoon and evening hours of the 17th of July, eventually stalling out and lingering across central and southern Iowa. Resulting issues were primarily heavy rain focused, with amounts generally in the 2 to 4 inch range with a lone report of over 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved through the state during the afternoon and evening hours of the 17th of July, eventually stalling out and lingering across central and southern Iowa. Resulting issues were primarily heavy rain focused, with amounts generally in the 2 to 4 inch range with a lone report of over 5 inches. A couple flash flood reports occurred as a result of the heavy rainfall. In addition to the heavy rainfall, a couple of severe storms were reported with hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 17, 3:15 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 17, 3:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
415 PM CDT Sun Jul 17 2016

.SHORT TERM.../Tonight/
Issued at 356 PM CDT Sun Jul 17 2016

Very difficult forecast tonight as the convection from earlier
today has modified the airmass over Iowa. However with the
clearing taking place and the cold front still off to the West we
should continue to destabilize through late afternoon into the
evening hours. Northern Iowa appears to be considerably more
stable than the Southeast half of the state however it appears
that further convection will wait for a shortwave over the central
plains to move East as the cold front inches across the forecast
area. The result will be a redevelopment of storms from early to
mid evening into the overnight hours. Radar is showing storms
festering over Eastern Nebraska and the HRRR model depicts this
remarkably well. I based much of the timing off the HRRR and
trying to time the shortwave coming in. The potential for damaging
wind and heavy rain will again exist with the storms.

.LONG TERM.../Monday through Sunday/
Issued at 356 PM CDT Sun Jul 17 2016

Storms should clear the Southern/Southeast portion of the forecast
area by early morning and clouds should clear some but low level
moisture will not be scoured completely out by the frontal passage
and we should see a fair amount of cloud cover through the day.
Monday night and Tuesday we will see a return of strong warm
advection and deeper moisture returning along with a decent
shortwave pushing across Iowa...especially from 09Z Tuesday
through about 18Z Tuesday. This will bring another round of strong
to severe storms and heavy rainfall to the area. Lingering storm
chances occur into Wednesday as we remain on the East side of the
building ridge axis and some weaker shortwaves top this ridge. For
later Wednesday through at least Friday, temperatures will be
quite hot and with dewpoints in the mid 70s it will be very muggy
with oppressive heat in place Thursday. Some relief looks likely
over the weekend as a strong shortwave flattens the ridge in place
bringing temps back down...along with a chance for storms.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1250 PM CDT Sun Jul 17 2016

Low confidence forecast today.  It is unclear how much the morning
storms have modified the airmass for thunderstorm redevelopment and
how fast a frontal boundary will move into the state and whether the
front will stall or slowly move through TAF locations.  Some
clearing is expected this afternoon returning to VFR conditions with
patchy MVFR conditions North and East.  It is looking more plausible
that additional storms will wait until an upper level disturbance
pushes in later this evening with the DSM and OTM mainly being
affected from 03Z through 09z.  Gradual clearing expected aft 12z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...FAB
LONG TERM...FAB
AVIATION...FAB
Hazardous weather outlook, Jul 17, 2:55 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT SUN JUL 17 2016

IAZ007-017-182100-
WORTH-CERRO GORDO-
355 PM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RIVER FLOOD WARNING IS IN EFFECT FOR THE WINNEBAGO RIVER AT
MASON CITY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A RIVER FLOOD WARNING IS IN EFFECT FOR THE WINNEBAGO RIVER AT
MASON CITY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT AND TUESDAY. A FEW
STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN
THREATS. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS.

HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY
THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT
INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY NIGHT AND TUESDAY.

IAZ070>075-081>086-092>097-182100-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
355 PM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ACROSS THE OUTLOOK AREA
DURING THE EVENING AND PERSIST INTO THE OVERNIGHT. A FEW STORMS
WILL BE SEVERE WITH DAMAGING WIND THE MAIN THREAT. HEAVY RAIN AND
SMALL HAIL WILL ALSO BE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT AND TUESDAY. A
FEW STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
MAIN THREATS. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS.

HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY
THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT
INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT AND
AGAIN LATE MONDAY NIGHT AND TUESDAY.

IAZ004>006-015-016-023>028-033>039-044>050-057>062-182100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
355 PM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL RE-DEVELOP OVER LOCATIONS SOUTH OF
INTERSTATE 80 THIS EVENING INTO THE OVERNIGHT HOURS. A FEW STORMS
COULD BECOME SEVERE WITH DAMAGING WIND THE MAIN THREAT. SMALL
HAIL AND HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT AND TUESDAY. A
FEW STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
MAIN THREATS. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS.

HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY
THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT
INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT MAINLY ALONG AND SOUTH OF
THE HIGHWAY 34 CORRIDOR AND MAY BE NEEDED LATE MONDAY NIGHT AND TUESDAY.

FAB

In the hours before

Local storm report, Jul 17, 10:37 AM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1137 AM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             HAMPTON                 42.74N 93.20W
07/17/2016  U1.00 INCH       FRANKLIN           IA   TRAINED SPOTTER

            MOSTLY PENNY SIZED HAIL WITH A FEW UP TO THE
            SIZE OF QUARTERS.

&&

DONAVON
Local storm report, Jul 17, 11:30 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1230 PM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND DMG     1 SSE ELK RUN HEIGHTS   42.45N 92.24W
07/17/2016                   BLACK HAWK         IA   BROADCAST MEDIA

            NUMEROUS 2 TO 6 INCH DIAMETER TREE LIMBS
            DOWN IN RAYMAR. RELAYED BY KWWL. TIME
            ESTIMATED FROM RADAR.

&&

DONAVON
Local storm report, Jul 17, 12:42 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
142 PM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MASON CITY              43.15N 93.20W
07/17/2016  M3.03 INCH       CERRO GORDO        IA   CO-OP OBSERVER

            CO OP OBSERVER MEASURED 3.03 INCHES OF TOTAL
            24 HOUR RAIN THROUGH 7 AM.

0700 AM     HEAVY RAIN       1 SW NORTHWOOD          43.44N 93.23W
07/17/2016  M3.15 INCH       WORTH              IA   CO-OP OBSERVER

            CO OP OBSERVER MEASURED 3.15 INCHES OF TOTAL
            24 HOUR RAIN THROUGH 7 AM.

0700 AM     HEAVY RAIN       LAKE MILLS              43.42N 93.54W
07/17/2016  M3.72 INCH       WINNEBAGO          IA   CO-OP OBSERVER

            CO OP OBSERVER MEASURED 3.72 INCHES OF TOTAL
            24 HOUR RAIN THROUGH 7 AM.

0700 AM     HEAVY RAIN       3 NE CLEAR LAKE         43.16N 93.33W
07/17/2016  M2.74 INCH       CERRO GORDO        IA   ASOS

            MASON CITY ASOS MEASURED 2.74 INCHES OF RAIN
            THROUGH 7 AM.

0700 AM     HEAVY RAIN       FOREST CITY             43.26N 93.64W
07/17/2016  M2.60 INCH       WINNEBAGO          IA   CO-OP OBSERVER

            CO OP OBSERVER MEASURED 2.60 INCHES OF TOTAL
            24 HOUR RAIN THROUGH 7 AM.

0700 AM     HEAVY RAIN       RINGSTED                43.30N 94.51W
07/17/2016  M2.49 INCH       EMMET              IA   CO-OP OBSERVER

            CO OP OBSERVER MEASURED 2.49 INCHES OF TOTAL
            24 HOUR RAIN THROUGH 7 AM.

0700 AM     HEAVY RAIN       2 WNW GRUVER            43.41N 94.75W
07/17/2016  M2.21 INCH       EMMET              IA   ASOS

            ESTHERVILLE ASOS MEASURED 2.21 INCHES OF
            RAIN THROUGH 7 AM.

0700 AM     HEAVY RAIN       ESTHERVILLE             43.40N 94.84W
07/17/2016  M2.08 INCH       EMMET              IA   CO-OP OBSERVER

            CO OP OBSERVER MEASURED 2.08 INCHES OF TOTAL
            24 HOUR RAIN THROUGH 7 AM.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jul 17, 12:45 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             2 E DUMONT              42.75N 92.94W
07/17/2016  E1.25 INCH       BUTLER             IA   LAW ENFORCEMENT

            SHERIFF REPORTED FEW HALF DOLLAR HAILSTONES
            ON HIGHWAY 3.

0435 AM     TSTM WND DMG     1 NNW GILBERTVILLE      42.44N 92.22W
07/17/2016                   BLACK HAWK         IA   PUBLIC

            A SHED AND A MORTON BUILDING PARTIALLY
            DESTROYED. NUMEROUS TREES AT LEAST 12 TO 18
            INCHES IN DIAMETER SNAPPED NEAR THE BASE.

1033 AM     HAIL             DUMONT                  42.76N 92.98W
07/17/2016  E1.00 INCH       BUTLER             IA   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL ON THE NE
            SIDE OF DUMONT.

1012 AM     HAIL             HAMPTON                 42.75N 93.20W
07/17/2016  M1.00 INCH       FRANKLIN           IA   TRAINED SPOTTER

            .

0941 AM     HEAVY RAIN       3 SW MURRAY             41.01N 93.99W
07/17/2016  M1.40 INCH       CLARKE             IA   PUBLIC

            1.4 INCHES FELL IN 50 MINUTES.

0757 AM     TSTM WND DMG     2 NNW KENT              40.98N 94.46W
07/17/2016                   UNION              IA   EMERGENCY MNGR

            TREE LIMBS DOWN AND AN AUGER WAS BLOWN OVER.
            DAMAGE OCCURRED IN ADAMS COUNTY ON THE
            ADAMS/UNION COUNTY LINE.

0700 AM     HEAVY RAIN       1 SW NORTHWOOD          43.44N 93.23W
07/17/2016  M3.15 INCH       WORTH              IA   CO-OP OBSERVER

            CO OP OBSERVER MEASURED 3.15 INCHES OF TOTAL
            24 HOUR RAIN THROUGH 7 AM.

0700 AM     HEAVY RAIN       MASON CITY              43.15N 93.20W
07/17/2016  M3.03 INCH       CERRO GORDO        IA   CO-OP OBSERVER

            CO OP OBSERVER MEASURED 3.03 INCHES OF TOTAL
            24 HOUR RAIN THROUGH 7 AM.

0700 AM     HEAVY RAIN       RINGSTED                43.30N 94.51W
07/17/2016  M2.49 INCH       EMMET              IA   CO-OP OBSERVER

            CO OP OBSERVER MEASURED 2.49 INCHES OF TOTAL
            24 HOUR RAIN THROUGH 7 AM.

0700 AM     HEAVY RAIN       LAKE MILLS              43.42N 93.54W
07/17/2016  M3.72 INCH       WINNEBAGO          IA   CO-OP OBSERVER

            CO OP OBSERVER MEASURED 3.72 INCHES OF TOTAL
            24 HOUR RAIN THROUGH 7 AM.

0700 AM     HEAVY RAIN       2 WNW GRUVER            43.41N 94.75W
07/17/2016  M2.21 INCH       EMMET              IA   ASOS

            ESTHERVILLE ASOS MEASURED 2.21 INCHES OF
            RAIN THROUGH 7 AM.

0700 AM     HEAVY RAIN       3 NE CLEAR LAKE         43.16N 93.33W
07/17/2016  M2.74 INCH       CERRO GORDO        IA   ASOS

            MASON CITY ASOS MEASURED 2.74 INCHES OF RAIN
            THROUGH 7 AM.

0700 AM     HEAVY RAIN       FOREST CITY             43.26N 93.64W
07/17/2016  M2.60 INCH       WINNEBAGO          IA   CO-OP OBSERVER

            CO OP OBSERVER MEASURED 2.60 INCHES OF TOTAL
            24 HOUR RAIN THROUGH 7 AM.

0700 AM     HEAVY RAIN       ESTHERVILLE             43.40N 94.84W
07/17/2016  M2.08 INCH       EMMET              IA   CO-OP OBSERVER

            CO OP OBSERVER MEASURED 2.08 INCHES OF TOTAL
            24 HOUR RAIN THROUGH 7 AM.

0536 AM     HEAVY RAIN       1 NNW CLEAR LAKE        43.15N 93.38W
07/17/2016  M1.64 INCH       CERRO GORDO        IA   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 1.64 INCHES OF
            RAIN.

0435 AM     TSTM WND DMG     1 SSE ELK RUN HEIGHTS   42.45N 92.24W
07/17/2016                   BLACK HAWK         IA   BROADCAST MEDIA

            NUMEROUS 2 TO 6 INCH DIAMETER TREE LIMBS
            DOWN IN RAYMAR. RELAYED BY KWWL. TIME
            ESTIMATED FROM RADAR.

1120 AM     HAIL             HAMPTON                 42.74N 93.20W
07/17/2016  U1.00 INCH       FRANKLIN           IA   TRAINED SPOTTER

            MOSTLY PENNY SIZED HAIL WITH A FEW UP TO THE
            SIZE OF QUARTERS.

0404 AM     TSTM WND GST     3 N STEAMBOAT ROCK      42.45N 93.06W
07/17/2016  M88 MPH          HARDIN             IA   MESONET

            STEAMBOAT ROCK RWIS MEASURED WIND OF 55MPH
            SUSTAINED AND 88MPH GUST.

0359 AM     TSTM WND DMG     2 W STEAMBOAT ROCK      42.41N 93.10W
07/17/2016                   HARDIN             IA   LAW ENFORCEMENT

            SEVERAL LARGE TREES AND POWER LINES DOWN IN
            STEAMBOAT ROCK. AT LEAST 2 POWER POLES
            SNAPPED IN HALF JUST WEST OF STEAMBOAT ROCK
            ON D35.

0356 AM     TSTM WND DMG     ACKLEY                  42.55N 93.05W
07/17/2016                   HARDIN             IA   LAW ENFORCEMENT

            SEVERAL POWER LINES AND LARGE TREES DOWN
            THROUGHOUT THE TOWN OF ACKLEY AS WELL AS
            OTHER PORTIONS OF HARDIN COUNTY.

0345 AM     FLASH FLOOD      MASON CITY              43.15N 93.20W
07/17/2016                   CERRO GORDO        IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED 1ST STREET BLOCKED
            OFF AS WATER 3 TO 4 FEET DEEP SUBMERGED A
            VEHICLE. VARIOUS SPOTS OF WATER 4 TO 6
            INCHES DEEP ON ROADWAYS ACROSS MASON CITY.
            TIME AND LOCATION ESTIMATED.

0337 AM     TSTM WND DMG     ALDEN                   42.52N 93.38W
07/17/2016                   HARDIN             IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED SEVERAL 24 TO 36
            INCH TREES IN DIAMETER COMPLETELY GONE. 40
            FOOT TALL TREE DOWNED. ADDITIONAL TREE
            DOWNED ONTO NEARBY HOUSE. TIME AND LOCATION
            ESTIMATED FROM RADAR.

0337 AM     TSTM WND DMG     ALDEN                   42.52N 93.38W
07/17/2016                   HARDIN             IA   LAW ENFORCEMENT

            SEVERAL POWER LINES AND LARGE TREES DOWN
            THROUGHOUT THE TOWN OF ALDEN.

0307 AM     TSTM WND DMG     1 WNW EAGLE GROVE       42.67N 93.92W
07/17/2016                   WRIGHT             IA   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN, EITHER SPLIT IN
            HALF OR COMPLETELY TOPPLED OVER, THROUGHOUT
            THE TOWN OF EAGLE GROVE. ONE LARGE TREE FELL
            ON A HOUSE ALONG WEST BROADWAY. SEVERAL
            TREES COVERING THE STREET NEAR THE
            INTERSECTION OF WEST BROADWAY AND FORT.

0307 AM     TSTM WND DMG     1 SSW EAGLE GROVE       42.66N 93.90W
07/17/2016                   WRIGHT             IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED DOWNED TREES AND
            DEBRIS BLOCKING ROADWAY IA 17. TIME
            ESTIMATED FROM RADAR.

0303 AM     TSTM WND DMG     GOLDFIELD               42.74N 93.92W
07/17/2016                   WRIGHT             IA   LAW ENFORCEMENT

            MULTIPLE POWER LINES AND LARGE TREES DOWN
            FROM GOLDFIELD TO EAGLE GROVE.

0259 AM     TSTM WND DMG     THOR                    42.69N 94.05W
07/17/2016                   HUMBOLDT           IA   LAW ENFORCEMENT

            LARGE TREE FELL ON TOP OF A VEHICLE.

0259 AM     TSTM WND DMG     RENWICK                 42.83N 93.98W
07/17/2016                   HUMBOLDT           IA   LAW ENFORCEMENT

            ONE-THIRD OF A ROOF OFF AN IMPLEMENT AND
            FARM SUPPLY STORE. CAMPER ON ITS SIDE.
            MULTIPLE POWER LINES AND LARGE TREES DOWN
            THROUGHOUT THE TOWN BLOCKING MANY STREETS.
            GRAIN BIN COLLAPSED AT THE COOP.

0249 AM     TSTM WND DMG     3 SW LIVERMORE          42.84N 94.23W
07/17/2016                   HUMBOLDT           IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A LARGE TREE DOWNED
            ONTO HWY 169.

0245 AM     FLASH FLOOD      1 S EMMETSBURG          43.10N 94.68W
07/17/2016                   PALO ALTO          IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED VARIOUS LOCATIONS
            OF WATER 3 TO 5 INCHES DEEP ONTO ROADWAYS.
            TIME AND LOCATION ESTIMATED.

0237 AM     TSTM WND DMG     BURT                    43.20N 94.22W
07/17/2016                   KOSSUTH            IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A TREE DOWN ONTO A
            HOUSE. TIME AND LOCATION ESTIMATED.

0232 AM     TSTM WND DMG     LONE ROCK               43.22N 94.32W
07/17/2016                   KOSSUTH            IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A TREE AT LEAST 1
            FOOT IN DIAMETER DOWNED ONTO ROADWAY. TIME
            AND LOCATION ESTIMATED.

0215 AM     FLASH FLOOD      ESTHERVILLE             43.40N 94.83W
07/17/2016                   EMMET              IA   LAW ENFORCEMENT

            6 TO 8 INCHES OF WATER ON A FEW ROADS IN
            ESTHERVILLE. ADDITIONAL REPORTS OF FARM
            FIELDS FLOODED. LOCATION AND TIME ESTIMATED.

&&

NWS DES MOINES IA
IRIS SYSTEM

The radar

The Des Moines radar (KDMX), 140 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

17 heavy rain, 2 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Heavy Rain, Taylor

When
July 17, 4:00 PM CST to July 18, 5:35 AM CST
Where
Taylor County, 2.1 mi W of Blockton
Reported by
COOP Observer
Coordinates
40.620, -94.510

Coop observer reported heavy rainfall of 3.95 inches from the storms. Beginning time roughly estimated.

Heavy Rain, Taylor

When
July 17, 4:30 PM CST to July 18, 8:00 AM CST
Where
Taylor County, 3.61 mi SSE of Guss
Reported by
CoCoRaHS
Coordinates
40.800, -94.900

CoCoRaHS observer reported heavy rainfall of 3.78 inches from yesterday and overnight.

Heavy Rain, Taylor

When
July 17, 4:40 PM CST to July 18, 6:30 AM CST
Where
Taylor County, Bedford
Reported by
COOP Observer
Coordinates
40.670, -94.720

Coop observer reported heavy rainfall of 5.20 inches from overnight storms. Beginning time radar estimated.

Heavy Rain, Taylor

When
July 17, 4:45 PM CST to July 18, 1:20 AM CST
Where
Taylor County, Bedford
Reported by
COOP Observer
Coordinates
40.670, -94.720

Coop observer reported heavy rainfall of 3.50 inches. Beginning time radar estimated.

Heavy Rain, Taylor

When
July 17, 4:45 PM CST to July 18, 2:07 AM CST
Where
Taylor County, Bedford
Reported by
COOP Observer
Coordinates
40.670, -94.720

Coop observer reported heavy rainfall of 3.70 inches. Beginning time radar estimated.

Heavy Rain, Adams

When
July 17, 5:00 PM CST to July 18, 6:50 AM CST
Where
Adams County, 0.87 mi NW of Corning
Reported by
Social Media
Coordinates
40.990, -94.740

Public reported heavy rainfall of 3.10 inches from overnight rainfall.

Heavy Rain, Ringgold

When
July 17, 5:30 PM CST to July 18, 6:15 AM CST
Where
Ringgold County, 0.87 mi SW of Mt Ayr
Reported by
COOP Observer
Coordinates
40.710, -94.240

Coop observer reported heavy rainfall of 3.50 inches from overnight storms. Beginning time radar estimated.

Heavy Rain, Dallas

When
July 17, 7:30 PM CST to July 18, 7:00 AM CST
Where
Dallas County, 0.86 mi NE of Perry
Reported by
COOP Observer
Coordinates
41.840, -94.110

Coop observer reported heavy rainfall of 2.72 inches from overnight rainfall.

Hail, Crawford

When
July 17, 7:34 PM CST
Where
Crawford County, 3.08 mi E of Denison
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.020, -95.290

Trained spotter reported nickel sized hail.

Thunderstorm Wind, Adams

When
July 17, 11:44 PM CST to 11:58 PM CST
Where
Adams County, 0.87 mi NE of Quincy to 4.07 mi SSE of Mt Etna
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.040, -94.790

Emergency Manager reported a path of wind damage from 183rd and Hickory Ave in Quincy to Lake Icaria. Numerous trees were down and two campers flipped at the Lake Icaria campgrounds. Time of start point estimated via radar.

Heavy Rain, Union

When
July 18, 12:15 AM CST to 8:00 AM CST
Where
Union County, 1.04 mi E of Creston
Reported by
CoCoRaHS
Coordinates
41.070, -94.350

CoCoRaHS observer reported heavy rainfall of 2.83 inches from last night.

Hail, Taylor

When
July 18, 12:22 AM CST
Where
Taylor County, Bedford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.670, -94.720

Trained spotter reported golf ball sized hail.

Thunderstorm Wind, Taylor

When
July 18, 12:45 AM CST
Where
Taylor County, 4.04 mi NNW of Platteville
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
40.680, -94.610

Emergency Manager reported roof off of building with an estimated 150,000 dollars in damages. Time determined from EM estimate and radar.

Heavy Rain, Cass

When
July 18, 1:00 AM CST to 2:15 AM CST
Where
Cass County, 1.25 mi ENE of Atlantic
Reported by
COOP Observer
Coordinates
41.410, -95.000

Coop observer, KJAN Radio, reported heavy rainfall of 1.03 inches since 2:00am.

Heavy Rain, Boone

When
July 18, 1:00 AM CST to 8:00 AM CST
Where
Boone County, 1.72 mi NW of Logansport
Reported by
CoCoRaHS
Coordinates
42.100, -93.950

CoCoRaHS observer reported heavy rainfall of 2.04 inches from last night.

Heavy Rain, Boone

When
July 18, 1:15 AM CST to 7:00 AM CST
Where
Boone County, 2.14 mi SSW of Boone
Reported by
COOP Observer
Coordinates
42.040, -93.890

Coop observer reported heavy rainfall of 2.22 inches from overnight.

Heavy Rain, Polk

When
July 18, 1:30 AM CST to 7:25 AM CST
Where
Polk County, 0.86 mi NE of Johnston
Reported by
Amateur Radio
Coordinates
41.680, -93.690

Amateur radio operator reported heavy rainfall of 3.43 inches from overnight.

Heavy Rain, Polk

When
July 18, 1:30 AM CST to 7:35 AM CST
Where
Polk County, 0.52 mi W of Lovington
Reported by
Broadcast Media
Coordinates
41.650, -93.710

Local media reported heavy rainfall of 2.50 inches from overnight rains.

Heavy Rain, Story

When
July 18, 1:30 AM CST to 8:00 AM CST
Where
Story County, 2.58 mi NW of Ames
Reported by
CoCoRaHS
Coordinates
42.060, -93.650

CoCoRaHS observer reported heavy rainfall of 2.12 inches from last night.

Heavy Rain, Story

When
July 18, 1:30 AM CST to 8:00 AM CST
Where
Story County, 1.47 mi NNE of Ames
Reported by
CoCoRaHS
Coordinates
42.050, -93.610

CoCoRaHS observer reported heavy rainfall of 2.11 inches from last night.

Heavy Rain, Dallas

When
July 18, 2:20 AM CST to 8:20 AM CST
Where
Dallas County, Minburn
Reported by
Social Media
Coordinates
41.770, -94.030

Public reported heavy rainfall of 3.20 inches from last night via twitter.

Flash Flood, Taylor

When
July 18, 4:04 AM CST
Where
Taylor County, 0.14 mi NW of Bedford to 0.14 mi W of Bedford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.672, -94.722

Law Enforcement reported road closed at intersection of Court Ave and North St from flash flooding.

Flash Flood, Adams

When
July 18, 6:16 AM CST
Where
Adams County, 0.65 mi W of Corning to 0.49 mi NW of Corning
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.981, -94.743

Law Enforcement reported water flowing over the road on Loomis Ave north of Hwy 34. Road closed due to high water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645210, 645242, 645223, 645203, 645205, 645225, 645211, 645229, 645198, 645199, 645244, 645200, 645202, 645206, 645247, 645232, 645237, 645239, 645245, 645246, 645248, 645208, 645219.